Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Dec 28, 2004, 6:06 PM PST for Orange County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2004, 6:06 PM PST (02:06 UTC)
- Expired
- Dec 28, 2004, 6:30 PM PST
- In force
- 24 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 35 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 290206 SVRSGX CAC059-290230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 603 PM PST TUE DEC 28 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...WESTMINSTER...STANTON...SEAL BEACH... HUNTINGTON BEACH...GARDEN GROVE...FOUNTAIN VALLEY...CYPRESS...BUENA PARK * UNTIL 630 PM PST * AT 600 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF HUNTINGTON BEACH...AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOS ALAMITOS AND LA PALMA. THIS IS A DANGEROUS STORM. A POSSIBLE WATERSPOUT MAY MOVE ASHORE AT SEAL BEACH. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3375 11810 3363 11795 3388 11789 3386 11804 $$ MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:00 PM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 28, 2:00 PM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST TUE DEC 28 2004 .SYNOPSIS...A STRONG PACIFIC STORM WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...THROUGH WEDNESDAY. SNOW WILL OCCUR AT THE HIGHER ELEVATIONS. A FEW THUNDERSTORMS WILL ALSO OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...WITH A WINTER STORM WARNING ABOVE 6500 FEET. STRONG GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS...THROUGH WEDNESDAY MORNING. COOL AND UNSETTLED WEATHER WILL CONTINUE WITH A CHANCE OF SHOWERS THROUGH THE END OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. THE FIRST IMPULSE OF THE PACIFIC STORM SYSTEM BROUGHT RAIN THIS MORNING. SNOW OCCURRED ABOVE 5500 FEET ON THE NORTH SLOPES IN SBD COUNTY AND 6500 FEET ELSEWHERE. BIG BEAR AND WRIGHTWOOD BOTH HAD REPORTS OF 4 OF SNOW...THOUGH THE SNOW HAD TRANSFORMED INTO MIXED PRECIP AT BIG BEAR. THE HIGHEST PRECIP AMOUNTS WERE LOCALLY 2-3 ON S SLOPES IN SBD COUNTY. MINOR FLOODING HAS BEEN REPORTED. ACARS SOUNDINGS FROM PLANES THIS MORNING OVER THE COASTAL WATERS JUST WEST OF LINDBERGH FIELD SHOWED WIND SPEEDS UP TO 55 KNOTS AT 2500 FEET...AND THIS CONTRIBUTED TO THE GALE FORCE WINDS OVER THE COASTAL WATERS. ALSO...BURNS CANYON IN THE SBD MTNS RECORDED A GUST OF 59 MPH EARLIER THIS MORNING...AND FREMONT CANYON IN THE SANTA ANA MTNS RECORDED A GUST OF 63 MPH. SCATTERED SHOWERS WILL CONTINUE AT TIMES THE REST OF THIS AFTERNOON/EVENING DUE TO THE MOIST FLOW. THE NEXT IMPULSE...NOW WRAPPING AROUND THE W SIDE OF THE LARGE CENTER OF LOW PRESSURE...WILL MOVE THROUGH LATE TONIGHT/EARLY WED...AND THIS WILL LIKELY PRODUCE SUBSTANTIAL RAINFALL. INSTABILITY WILL BE HIGHER...SO CONVECTION WILL BE MORE LIKELY...AND HIGH RAINFALL RATES...LOCALLY REACH ONE INCH PER HOUR...WILL BE POSSIBLE. WATERSPOUTS WILL BE A THREAT OVER THE COASTAL WATERS DUE TO THE INSTABILITY/STRONG CYCLONIC FLOW. ETA HAS ANOTHER VORT MAX BEHIND THE 2ND IMPULSE WED AFTERNOON...SO THIS MIGHT PROLONG THE SHOWERS...THOUGH THE SUPPORT FOR HEAVY RAIN WILL HAVE SHIFTED TO THE EAST. TOTAL PRECIP AMOUNTS ARE PROJECTED TO BE 1-2.5 INCHES IN THE HIGH DESERTS...2-3 INCHES IN COASTAL/VALLEY AREAS WITH LOCAL 4 INCHES TOTALS WHERE CONVECTION OCCURS...AND 3-6 INCHES IN MOST OF THE MTNS. OROGRAPHICALLY FAVORED MTN SLOPES SHOULD STILL GET AROUND 10 INCHES. THE LONG-RANGE BIG PICTURE IS FOR CONTINUED BROAD TROUGH OVER THE WEST COAST THROUGH EARLY NEXT WEEK. OCCASIONAL SHORTWAVES WILL ROTATE AROUND THE LOW AND BRING MORE CHANCES OF PRECIP. THE BEST CHANCES RIGHT NOW APPEAR TO BE FRIDAY AND NEXT MONDAY...AND I HAVE INCREASED POPS TO THE LIKELY CATEGORY FOR FRIDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE LAXFFASGX. RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX. HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BELOW 6500 FEET UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX. MARINE WEATHER STATEMENT FOR THE STORM...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && MAXWELL
Hazardous weather outlook, Dec 28, 3:00 AM PST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EXTREME SOUTHWESTERN CALIFORNIA NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PST TUE DEC 28 2004 CAZ042-043-048-050-055>058-060>062-291400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 300 AM PST TUE DEC 28 2004 .DAY ONE...TODAY AND TONIGHT... AN APPROACHING PACIFIC STORM WILL BRING A LONG DURATION OF PRECIPITATION...HEAVY AT TIMES...THROUGH WEDNESDAY. LOCAL STRONG GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS. LOCAL FLOODING AND MUDSLIDES WILL BE POSSIBLE...ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. RAINFALL TOTALS WILL RANGE FROM 1 TO 2 INCHES IN THE DESERTS...2 TO 4 INCHES IN MOST COASTAL AND VALLEY AREAS...AND 4 TO 7 INCHES IN THE MOUNTAINS. SOUTHWEST FACING SLOPES OF THE SAN BERNARDINO MOUNTAINS COULD HAVE RAINFALL TOTALS AROUND 10 INCHES. THE SNOW LEVEL WILL START ABOVE 7000 FEET AND THEN LOWER TO NEAR 5500 FEET WEDNESDAY. THE FOLLOWING WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT... FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE LAXFFASGX. RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX. HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BELOW 6500 FEET UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE STORM WILL CONTINUE TO AFFECT THE AREA INTO WEDNESDAY WITH PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS...DECREASING IN THE AFTERNOON. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. ATKIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 11:22 PM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 12:10 AM PST | Flash Flood Warning | SGX | San Diego | 4 hr |
| Dec 29, 12:15 AM PST | Severe Thunderstorm Warning | SGX | Orange | 60 min |
| Dec 29, 12:22 AM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 12:22 AM PST | Severe Thunderstorm Warning | SGX | Orange | 53 min |
| Dec 29, 1:20 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 29, 1:45 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 60 min |
| Dec 29, 2:01 AM PST | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 59 min |
| Dec 29, 3:40 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 29, 3:45 AM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
| Dec 29, 5:45 AM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.